Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
kimber607

Low Dose Acne++

Recommended Posts

Hi

Im a 41 yr old female and started breaking out 3 yrs ago

I have tried everything from antibiotics to at least 6 different rx meds, vitamins, diet changes, product changes etc

NOTHING got rid of my (by some standards) mild but persistant acne

I usually have 3-5 blemishes at all times...lots of small bumps and congestion/blackheads

I was denied spiro by 2 different derms because my skin wasnt bad enough, and was told i should be happpy..they see much worse (HUH)

This last derm I saw #4 shocked me when she rec low dose accutane

she said adult hormonal acne very difficult to treat and would not rec spiro that u have to take long term/indefinitely and messes w/ your hormones

so I agreed to give ti a try if we did low dose

Im 5'8 and 130

I was shocked when I went in for my first appt and she wanted to start with 40mg!
I told her I wanted low dose to hopefully avoid IB and hopefully have less neg side effects

so she agreed to 20mg first mnth..wants me to bump up to 40mg 2nd mnth and go even higher

I told Her I was willing to sta on it longer for 6-12mnths to stay at the lowest dose possible..she said insurance will normally only pay 4-5 mnths

UGH

I was thinking if she insists on increasing my dose to take the 40mg rx but only take 20 per day

i hate to defy my Dr and not be truthful bit I printed out studies about low dose and she is insistant staying on low dose long term will not give me the results I want and acne could come back

any thoughts?

Kim

Link to comment
Share on other sites

Hi Kim,

I think low dose over a long period has been proven to be effective, because it's the cumulative dose that's important (about 150mg per kg.), not the daily dose. If you're on 40mg per day, you'd have to go 7 months in order to reach your cumulative dose of a little over 8000mg. Some ins. companies will pay for that length of time, others won't.

So if you tolerate 40mg for a couple months, you may want to try 60mg. If you can tolerate it, you'll save yourself the trouble of a lengthier course. I won't sugar coat it: side effects at any dosage can be rough. The good thing is, they are by all accounts, temporary.

Like you, after my acne returned in my early 40s after 15 years of remission thanks to a course of Accutane at 25, I tried everything. years on antibiotics, topicals, even the dreaded Spiro, to which I had terrible reactions and stopped after only three weeks. For many, Accutane is the last and only recourse. And for the vast majority of people, a virtual "cure."

Good luck and keep me informed!

Edited by DawgDaze64
Link to comment
Share on other sites

Thank you!
This was an old post

Im now on 40mg of tane

The first 2 weeks I did 20mg and it was great..switched to 40mg and all hell broke loose

Talked to my derm today about stayon on 40, she wants me on 60asap and eventually 80mg

She also raised concerns about the insurance cmpany covering the meds, but when I contacted them they indicated no timeframe I would be cut off..LOL

thanks much for the response

glad it worked so well for you!

kim

Link to comment
Share on other sites

Glad to hear you won't have insurance problems. I've done a bit of research on side effects, and there are several compelling studies that found that other than dryness, the severity of side effects do not increase with dosage. So if you're achy on 40mg, you won't, for instance, be achier on 80mg, etc. May as well try the highest dose you can and if it isn't too much of a pain, get it over with :)

Link to comment
Share on other sites

WOW that is interesting

I have to say except for the breakouts..which I dont know if they would have happened anyway since I stopped retin-a and BP (which I was using daily)

Def looks like gunk is being pushed out of every pore I have plsu has that sand paper look

Im just afraid of going to a higher dose and getting so much worse before I get better, than instead of zits Ill have war zone face of acne scars

Im pretty fair> i tend to scar easily and they seem to last got months!!

also my face hates moisturizers..always has

since ive been so oily, it was never an issue

now im scared that the moisturizer i am using could be causing my breakouts or more harm than good

but I need something!

I havet tried cerave

dd u use it before, during and after tane

thanks much

Kim

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×